Format

Send to

Choose Destination
BMC Pharmacol Toxicol. 2019 Oct 18;20(1):60. doi: 10.1186/s40360-019-0338-2.

Analysis of spontaneous reporting of suspected adverse drug reactions for non-analgesic over-the-counter drugs from 2008 to 2017.

Author information

1
Department of Pharmacy, University of Split School of Medicine, Soltanska 2, 21000, Split, Croatia.
2
Department of Pharmacy, University of Split School of Medicine, Soltanska 2, 21000, Split, Croatia. drusic@mefst.hr.
3
Agency for Medicinal Products and Medical Devices of Croatia, Ksaverska cesta 4, 10 000, Zagreb, Croatia.
4
Department of Pathophysiology, University of Split School of Medicine, Soltanska 2, 21000, Split, Croatia.

Abstract

BACKGROUND:

Adverse drug reaction (ADR) reporting practices by health care professionals remain poor. Over-the-counter (OTC) drugs are perceived as safe; however, they can also cause ADRs. The objective of this study was to analyze ADR reporting for OTC drugs in a 10-year period, in order to evaluate frequency of ADRs, population that ADRs most affect and reporters of ADRs of OTC drugs in Croatia.

METHODS:

Spontaneously reported ADRs of non-analgesic OTC drugs, collected from January 2008 to December 2017 were analyzed. Data was obtained from Agency for Medicinal Products and Medical Devices of Croatia (HALMED).

RESULTS:

There were 547 ADRs of OTC drugs reported in total and an increase in number of reports through the years was observed. Pharmacists reported 45.4% of all ADRs, and were most frequent reporters (p < 0.001). In 2017 majority of reports, 62 (49.2%), were obtained from consumers. ADRs were most frequently observed in patients aged 70 years and older (15% of ADRs). Five percent of all reports were accidental exposures among children.

CONCLUSIONS:

Pharmacists most frequently reported ADRs of OTC drugs and consumers' awareness of ADR reporting has risen. Other health care professionals (e.g., nurses and dentists) must be offered proper education in order to improve reporting practice of ADRs. Health care professionals should address concerns about OTC drug safety in elderly and children.

KEYWORDS:

Adverse drug reactions; Drug safety; OTC drugs; Pharmacovigilance; Spontaneous reporting

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center